What is ketoprofen, and how does it work (mechanism of action)?
Ketoprofen is an oral drug that belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Other members of this class include ibuprofen (Motrin), indomethacin (Indocin), naproxen (Aleve) and many others. These drugs are used for the management of mild to moderate pain, fever, and inflammation. They work by reducing the levels of prostaglandins, chemicals produced by the body that are responsible for pain, fever, and inflammation. Ketoprofen reduces prostaglandins by blocking the enzyme that makes them (cyclooxygenase). As a consequence, inflammation, pain and fever are reduced.
The FDA approved ketoprofen in January 1986.
What brand names are available for ketoprofen?
Is ketoprofen available as a generic drug?
Do I need a prescription for ketoprofen?
Do I need a prescription for ketoprofen?
What are the side effects of ketoprofen?
The most common side effects from ketoprofen are:
NSAIDs reduce the ability of blood to clot and therefore increase bleeding after an injury.
Ketoprofen also may cause stomach and intestinal bleeding from ulcers. Sometimes, stomach ulceration and intestinal bleeding occur without any abdominal pain. Black tarry stools (due to blood in the stool), weakness, and dizziness upon standing (orthostatic hypotension) may be the only signs of the bleeding.
People who are allergic to other NSAIDs should not use ketoprofen. NSAIDs reduce the flow of blood to the kidneys and impair function of the kidneys. The impairment is most likely to occur in patients with preexisting impairment of kidney function or congestive heart failure, and use of NSAIDs in these patients should be done cautiously.
Individuals with asthma are more likely to experience allergic reactions to ketoprofen and other NSAIDs.
Other medical conditions that also have been associated with the use of NSAIDs include:
What is the dosage for ketoprofen?
- The usual starting dose of ketoprofen is 50 or 75 mg with immediate release capsules every 6 to 8 hours or 200 mg with extended release capsules once daily.
- The maximum dose is 300 mg daily of immediate release capsules or 200 mg daily of extended release capsules.
- Ketoprofen should be taken with food in order to avoid stomach upset.
- Menstrual cramps are treated with 25-50 mg every 6 to 8 hours using immediate release capsules.
- Rheumatoid or osteoarthritis are treated with 75 mg three times daily or 50 mg four times daily using immediate release capsules or 200 mg daily of extended release capsules.
Which drugs or supplements interact with ketoprofen?
- Ketoprofen may increase the blood levels of lithium (Eskalith, Lithobid) by reducing the excretion of lithium by the kidneys which may lead to lithium toxicity.
- Ketoprofen may reduce the blood pressure lowering effects of blood pressure medications. This occurs because prostaglandins play a role in reducing blood pressure.
- When NSAIDs are combined with methotrexate (Rheumatrex, Trexall) or aminoglycosides (for example, gentamicin) the blood levels of methotrexate or aminoglycoside may increase because their elimination is reduced. This may lead to more methotrexate or aminoglycoside side effects.
- Individuals taking blood thinners or anticoagulants, for example, warfarin (Coumadin), should avoid ketoprofen because ketoprofen also thins the blood, and excessive blood thinning may lead to bleeding.
- Combining NSAIDs such as ketoprofen with angiotensin receptor blockers (ARBs) (for example valsartan [Diovan], losartan [Cozaar], irbesartan [Avapro]) or angiotensin converting enzyme inhibitors (ACE inhibitors), (for example, enalapril [Vasotec], captopril [Capoten] in patients who are elderly, volume-depleted (including those on diuretic therapy), or with poor kidney function may result in reduced kidney function, including kidney failure. These effects usually are reversible.
- Persons who have more than three alcoholic beverages per day are at increased risk of developing stomach ulcers when taking ketoprofen or other NSAIDs.
Is ketoprofen safe to take if I’m pregnant or breastfeeding?
There are no adequate studies of ketoprofen in pregnant women. Therefore, ketoprofen is not recommended during pregnancy.
It is not known whether ketoprofen is excreted in breast milk.
What else should I know about ketoprofen?
What preparations of ketoprofen are available?
Capsules (immediate release): 50 and 75 mg; Capsules (extended-release): 100, 150 and 200 mg. Oral Film: 12.5 mg
How should I keep ketoprofen stored?
Ketoprofen should be stored in a sealed container at room temperature, 15 C to 30 C (59 F to 86 F), avoiding moisture and protected from excessive heat.
Health Solutions From Our Sponsors
Medically Reviewed on 3/15/2019
FDA Prescribing Information